Dexamethasone : Morning all My dad has... - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation

4,665 members2,774 posts

Dexamethasone

Suziee7 profile image

Morning all

My dad has lung cancer, mets to brain and skin.

He was doing well on dexamethasone. Hes been on them for about 3 months. They are now taking him off of them over 4 weeks.. hes 2 weeks in. Why is this?

Can patients not stay on dexamethasone long term?

Its like they want him to get worse.. lose his dignity completely and ultimately die

:(

10 Replies
RoyCastleHelpline profile image
RoyCastleHelplineAdministrator

Dear Suziee7

Sorry to hear about your Dad and how difficult this must be for you all.

The average use of steroids with cancer can be around the 21 days. They can have a great effect on symptoms, reduce swelling, and improve quality of life. As you know there can be many side effects and possibly long term effects from steroid use, especially if they are used for a longer period of time.

You may find this link from Cancer Research UK on steroids useful: cancerresearchuk.org/about-...

It may be they wish to gradually reduce the dose, temporarily stop them for awhile then re introduce them if your Dad develops symptoms.

However, it is best to ask the medical team or your dads lung cancer nurse specialist why they are stopping the dexamethasone , which they will have good reason for and they know your Dads full clinical history.

Whatever decision the medical team have made will be in the best interest for your Dad.

It may be that you have not been provided a full explanation that may ease your mind, and with your Dads permission you could ask to speak to his specialist nurse or oncologist.

I take it your Dad is under the care of a community oncology team, sometimes comes under the Macmillan nurses, if not this can be requested through the GP or specialist. The earlier the referral can be made the more support for your Dad and the family there is and although you may not need them directly, it is good to have a contact for them if your are ever concerned about anything or you feel there are any changes.

If there is anything you would like to discuss you can either email us at lungcancerhelp@roycastle.org or call our free phone nurse led helpline number on 0800 358 7200 Monday to Thursday 0900-1700 and Friday 0900-1600

Kind regards

The Roy Castle Support Team

Thank you so much for your reply. He came to stay with me for a few days which was lovely but I can see the deterioration so I'm concerned how he will be in 2 weeks when he stops completely. Its hard because I ask questions to his wife but she doesn't seem to ask the right questions so its hard getting any information from her. His diagnosis is bad so I'm under no illusion but whilst he can still eat, drink, communicate and enjoy his family then I'm optimistic. Thats why I wondered about the medication and why can they not just keep him on it. I appreciate you're not his Doctor but know you must have a lot of experience in this. So I will keep fingers crossed they will put him back on them maybe.

I think when I spoke to his nurse a few weeks back she said they sometimes stop the steroids to see how much deterioration there is.

Thank you again for listening.

Suzanne

RoyCastleHelpline profile image
RoyCastleHelplineAdministrator in reply to Suziee7

Dear SuzanneThis must be so very difficult for you and you can perhaps only go with what you have been told.

Meanwhile, all your time with your Dad will be yours and precious. It could be they need to see how he is and reassess his health.

Thinking of you and hope you will find some support from others in the forum.

Kind regards

The Roy Castle Support Team

Thank you! X

Just a thought could you ask to go with your Dad to one of his appointments. Then you might get more of an opportunity to ask questions. Or could you speak to his Consultants Secretary and with your Dad’s consent ask to speak to your Dad’s Consultant. This might just give you more of a direct line to what is happening. Thinking of you. It’s definitely not an easy journey for you or your Dad xx

Suziee7 profile image
Suziee7 in reply to Bow-19

Hi Bow. I should have said I live in Essex and he lives in Northampton so its a bit difficult to get down there for his appts. And only one person can go in with him as well. I see him weekly and stayed up there for a week when they took him to hospital just after he was diagnosed ( just before they put him on the dexamethasone)I have no experience of cancer at all.

It seemed at a time nobody cares about him.. they let him out of hospital and he didnt hear from anyone for 3 weeks. Thank you for caring and your reply. I will see if I can get his permission to speak to his consultant.

Suzanne xx

I can sense the sheer anxiety in your posts about your dad and your wish for him to be treated. As others have responded, steroids can really help but they also carry risks - lung cancer these days for most people is not an 'instant' death sentence which your posts suggests - many people are treated for years even if not with curative intent. I was fortunate enough to have surgery in Dec 2010 to remove half my left lung and 7cm tumour and since 2014 I've been involved in lung cancer research. Treatments have changed considerably in every mode but now often steroids are needed to relieve some of the side effects of the cancer treatments but people can't stay on them forever. I have had courses of them on and off for severe chest infections since my surgery but in 2012 lost 6 stones without dieting and ended up having no end of investigations due to my health background. After most proved negative, I was told by the endocrinologist that he felt that having had steroids stopped suddenly rather than tapering off had caused adrenal insufficiency so now any time I'm given a high dose they have to be on a tapered course. Usually with steroids I gain weight as well as have difficulty sleeping but as they open up the airways or relieve the more clinically concerning symptoms, that's the aim of them being prescribed. Long term use can cause a number of problems including vision and bone issues. Caring with dignity for patients lies at the heart of the health services' values so nobody wants anyone to be without the appropriate treatment so do ask his lung nurse if he has one or call the consultant's secretary if your dad will give his permission for that to voice your concerns... hopefully you will receive answers that reassure you.... and hope that your dad stabilises soon.... good luck.

It might be related to brain treatment. If he's due for this in next couple of weeks then that's why they're weening him off them. I say weening because they must reduce the dosage slowly.I hope it goes well.

Hi there Suziee7,I'm so sorry that you find yourself having to post here.

Dexmethasone is only used to help with the inflammation around your Dad's Lungs. They can cause issues if used long term, my late wife was only allowed 21days at a time.

It's an awful disease,Cancer,and affects the families of the sufferers too.

I'm sending Prayers for your Dad and a Special Prayer for all of you and the family.

Keep Strong and be there for your Dad.

God Bless

Suziee7 profile image
Suziee7 in reply to Babydolltina

Oh.. I assumed it was for his brain. So sorry for your loss. I can't imagine the loss you feel.

Cancer is an awful disease. My dad has smoked all his life ( still is) but he/we never thought he would get this. He is the life and soul of our family, everyone loves him.. hes the last to leave a party and loved a pint, a game of darts and a card game in the pub on a Sunday.

I cant think about him not being here.

Thank you for your prayers.

Suzanne x

You may also like...